question-icon

What causes obstruction in the throat after using a decongestant?

default
Posted on Mon, 23 May 2016
Question: I took a decongestant. It's stuck in my windpipe or something. Been there 2 days now. I can talk and breathe. But it just won't go away.
doctor
Answered by Dr. Michelle Gibson James (30 minutes later)
Brief Answer:
an anti inflammatory medication may help

Detailed Answer:
HI, thanks for using healthcare magic

If the tablet is stuck, it should dislodge on its own as you continue to eat and drink.
The fact that you can eat, drink and breath normally indicate there is no significant obstruction present.

It is also possible that the discomfort may be due to some inflammation of the throat and/or esophagus from the medication. The use of an anti inflammatory agent would help with this eg ibuprofen, naproxen, cataflam
One of these would help to relieve any residual discomfort that you might be experiencing.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (1 hour later)
I just realized my whole throat is all swollen up. The pill is finally down, but I could barely swallow my food.
doctor
Answered by Dr. Michelle Gibson James (6 hours later)
Brief Answer:
would be best to be seen as soon as possible

Detailed Answer:
HI

Sorry about the delayed reply.

If you are now having difficulty swallowing, you need to be seen by a doctor as soon as possible.

The doctor will want to take a look into your throat with a simple light but this would likely be followed by a recommendation for a scope by ENT.
Depending on the extent of injury , the tube may or may not need to stay in for a while.
If the injury is mild , this would not be necessary

If the tube has to remain, they may give your steroids to reduce the immune response along with the anti inflammatory medication

If a tube is not necessary then treatment would be the anti inflammatory medication with or without steroids

Please feel free to ask anything else




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes obstruction in the throat after using a decongestant?

Brief Answer: an anti inflammatory medication may help Detailed Answer: HI, thanks for using healthcare magic If the tablet is stuck, it should dislodge on its own as you continue to eat and drink. The fact that you can eat, drink and breath normally indicate there is no significant obstruction present. It is also possible that the discomfort may be due to some inflammation of the throat and/or esophagus from the medication. The use of an anti inflammatory agent would help with this eg ibuprofen, naproxen, cataflam One of these would help to relieve any residual discomfort that you might be experiencing. I hope this helps, feel free to ask any other questions